Alert archive / Montana / Special Weather Statements in 2012
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at Jul 14, 2012, 8:49 PM MDT for Missoula County, Montana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2012, 8:49 PM MDT (02:49 UTC)
- Expired
- Jul 14, 2012, 9:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Missoula, MT
County Missoula County, MT
The radar
The Missoula radar (KMSX), 12 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 2.8 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1941 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967 WWUS85 KMSO 150249 SPSMSO SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 849 PM MDT SAT JUL 14 2012 MTZ004>006-043-150330- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 849 PM MDT SAT JUL 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 930 PM MDT... AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRENCHTOWN...OR 13 MILES NORTHWEST OF MISSOULA...MOVING EAST AT 20 MPH. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS FROM THIS STORM...BUT SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE AS WELL. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EVARO... EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...TURAH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4697 11365 4674 11378 4693 11435 4710 11425 TIME...MOT...LOC 0248Z 291DEG 17KT 4698 11417 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:13 PM MDT, 5 hours 36 minutes earlier.
Area forecast discussion, Jul 14, 3:13 PM MDT, 5 hours 36 minutes before
Area Forecast Discussion National Weather Service Missoula MT 313 PM MDT Sat Jul 14 2012 ...POTENTIAL FOR SEVERE STORMS ACROSS NORTH CENTRAL IDAHO THIS AFTERNOON AND EVENING... .DISCUSSION...The drier air that moved into north central Idaho and western Montana earlier today effectively cut us off from the monsoonal flow and the expected widespread showers through much of the day today. However, with the increased sunshine, the atmosphere has become more unstable and with the upper low approaching from central Oregon, the potential for severe storms exists over north central and southern Idaho. At the same time, another surge of monsoonal moisture and and upper level wave are moving north out of southeast Idaho and together with the approaching upper low potential exists for some localized flooding over Lemhi county. The above scenarios have been handled by a severe thunderstorm watch for Clearwater, Idaho and Lemhi counties and flash flood watch for Lemhi county. Western Montana will see isolated showers and thunderstorms through the remainder of the afternoon, but could see more coverage this evening as things move out of Idaho. Models are advertising another round of showers and embedded thunderstorms moving across northwest Montana late tonight as the upper low approaches. However, the intensities are not expected to be as strong as last night. Sunday will continue to be unsettled and continued cool as the remnants of the first system exit to the northeast. Another upper low will quickly dive south out of British Columbia late Sunday and will allow more of a southerly flow to set up over north central Idaho and western Montana through Monday. This will allow temperatures to warm back near 90 and keep a threat of thunderstorms in the forecast. The moisture will not be as impressive as what is currently moving into the region. Monday night onward, the models are indicating that the Northern Rockies will be under southwesterly flow aloft through the next week. The models are still disagreement on exact timing of features and moisture through the flow, but every afternoon and evening appear to have the potential for convection. Temperatures through next week should be around 5 to 10 degrees above normal. && .AVIATION...A dry slot associated with the low over Oregon has allowed enough heating that showers and thunderstorms are expected over much of north central Idaho later this afternoon into this evening. KSMN could be impacted with heavy rain, hail and gusty winds with storms from 14/22z-14/03z. Over western Montana, clearing has also taken place but showers are expected to be more scattered in nature. KBTM and KMSO could see storms with heavy rain being the main impact, mainly from 15/00z-15-03z. Another round of showers is expected to impact northwest Montana through the overnight hours, but showers are not expected to be as intense as those seen last night. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jul 14, 4:38 PM MDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
438 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 6 SW ROAD TO PITTSBURG 45.64N 116.47W
07/14/2012 M48.00 MPH IDAHO ID MESONET
PITTSBURG LANDING RAWS AT 1357 FT.
0405 PM HEAVY RAIN 6 SW ROAD TO PITTSBURG 45.64N 116.47W
07/14/2012 M0.43 INCH IDAHO ID MESONET
FELL IN ONE HOUR AT PITTSBURG LANDING RAWS AT 1357 FT.
&&
NOBLELocal storm report, Jul 14, 4:55 PM MDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
455 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HEAVY RAIN 1 E GILMORE 44.46N 113.24W
07/14/2012 M0.44 INCH LEMHI ID DEPT OF HIGHWAYS
ELEVATION 7018 FT. FELL IN ONE HOUR.
&&
NOBLELocal storm report, Jul 14, 5:02 PM MDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
502 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM HEAVY RAIN 4 S GRANGEVILLE 45.86N 116.12W
07/14/2012 M0.43 INCH IDAHO ID MESONET
HIGH CAMP AT 6110 FT. FELL IN 20 MINUTES FROM 357 PM MDT
TO 417 PM MDT.
&&
NOBLELocal storm report, Jul 14, 7:51 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG SLATE CREEK 45.64N 116.28W
07/14/2012 IDAHO ID TRAINED SPOTTER
BROKEN TREE BRANCHES
&&
ALLEGRETTOLocal storm report, Jul 14, 8:46 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
846 PM MDT SAT JUL 14 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM TSTM WND GST CORVALLIS 46.31N 114.11W
07/14/2012 E45.00 MPH RAVALLI MT TRAINED SPOTTER
0.89 INCHES OF PRECIP IN 40 MINUTES
&&
ALLEGRETTOSpecial weather statement, Jul 14, 8:49 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 849 PM MDT SAT JUL 14 2012 MTZ004>006-043-150330- BITTERROOT/SAPPHIRE MOUNTAINS-BLACKFOOT REGION-LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS- 849 PM MDT SAT JUL 14 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA COUNTY UNTIL 930 PM MDT... AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRENCHTOWN...OR 13 MILES NORTHWEST OF MISSOULA...MOVING EAST AT 20 MPH. HEAVY RAIN AND FREQUENT LIGHTNING ARE THE PRIMARY THREATS FROM THIS STORM...BUT SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE AS WELL. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MISSOULA...EVARO... EAST MISSOULA...WEST RIVERSIDE BURN AREA...BONNER...TURAH AND TWIN CREEKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4697 11365 4674 11378 4693 11435 4710 11425 TIME...MOT...LOC 0248Z 291DEG 17KT 4698 11417
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 7:28 PM MDT | Severe Thunderstorm Warning | MSO | Mineral | 32 min |
| Jul 14, 8:01 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula | 11 min |
| Jul 15, 12:09 PM MDT | Areal Flood Advisory | MSO | Lake, Missoula | 3 hr |
| Jul 15, 12:33 PM MDT | Flash Flood Warning | MSO | Lake | 117 min |
| Jul 15, 12:35 PM MDT | Special Weather Statement | MSO | Lake | 25 min |
| Jul 15, 12:52 PM MDT | Areal Flood Advisory | MSO | Granite | 113 min |
| Jul 15, 1:49 PM MDT | Areal Flood Warning | MSO | Lake, Missoula, Sanders | 4 hr |
| Jul 15, 2:28 PM MDT | Flash Flood Warning | MSO | Lake | 53 min |
| Jul 15, 3:01 PM MDT | Special Weather Statement | MSO | Missoula | 29 min |
| Jul 14, 6:52 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 53 min |
| Jul 15, 3:55 PM MDT | Special Weather Statement | MSO | Lewis | 50 min |
Nearby
Special Weather Statements in Montana, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.